Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 16, 2019, 10:33 PM CDT for Lee County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2019, 10:33 PM CDT (03:33 UTC)
- Expired
- May 17, 2019, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, IL
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
256
WGUS53 KLOT 170333
FFWLOT
ILC103-170630-
/O.NEW.KLOT.FF.W.0002.190517T0333Z-190517T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville
1033 PM CDT Thu May 16 2019
The National Weather Service in Chicago has issued a
* Flash Flood Warning for...
Southwestern Lee County in north central Illinois...
* Until 130 AM CDT.
* At 1032 PM CDT, Doppler radar indicated very slow moving
thunderstorms producing torrential rain across the warned area. Up
to two inches of rain has already fallen between 9 pm and 1030 pm.
An additional inch of rain is possible through 1130 pm. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of southwestern
Lee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4172 8963 4165 8929 4158 8929 4158 8952
4159 8963
$$
IZZI1 follow-up statement
625
WGUS73 KLOT 170629
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville
129 AM CDT Fri May 17 2019
ILC103-170638-
/O.EXP.KLOT.FF.W.0002.000000T0000Z-190517T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee IL-
129 AM CDT Fri May 17 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LEE COUNTY WILL EXPIRE AT
130 AM CDT...
The heaviest rain has ended. Law enforcement has not received any
reports of flooding. Please relay any reports of flooding to law
enforcement for relay to the National Weather Service.
LAT...LON 4172 8963 4165 8929 4158 8929 4158 8952
4159 8963
$$
IZZIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:04 PM CDT, 29 minutes earlier.
Area forecast discussion, May 16, 10:04 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1004 PM CDT Thu May 16 2019 .MESOSCALE DISCUSSION... 1004 PM A cluster of thunderstorms continues to develop near, and just south of the I-88 corridor. These storms are large hail producers, with reports of quarter to golf ball size hail. Given the very steep mid-level lapse rates, which are 7.5 degrees C/KM via SPC mesoanalysis and the 00Z DVN RAOB, these storms are likely to continue to be large hail producers for the next several hours as they continue to develop eastward into portions of the Chicago metro area. The other concern tonight will be possible flash flooding due to continued periods of heavy rainfall. The deeper layer flow is running nearly parallel to the east-west surface frontal boundary, which is setting up over northern IL. This will continue to favor east-southeastward moving storms, which will continue to train over the same areas. For this reason, there is some potential for flash flooding due to continued periods of very heavy rainfall overnight. Currently, radar trends would suggest that this risk will be mainly south of the I-88 corridor in IL. We thought about issuing a flash flood watch for these areas, but with the possibility of the line of storms gradually sagging southward overnight, this may limit most areas from extreme rainfall amounts. Nevertheless, the potential for some localized 2 to 4 inch rainfall amounts area possible. KJB && .SHORT TERM... 358 PM CDT Through Friday morning... Potent MCS which tracked through our CWA earlier this morning is just now clearing out southern counties and came through a bit more robust than we had initially anticipated as it encounter just enough surface-based inflow parcels to produce some sporadic stronger wind and larger hail. Visible satellite imagery reveals the telltale signs of a fairly worked-over atmosphere in the wake of this departing system, with stable wave clouds and clearing skies across southern Wisconsin and northern Illinois. That said, seeing some hints of ACCAS across the region, a manifestation of the extremely steep lapse rate plume advected in overhead from the west. Recent SPC mesoanalysis indicates maximum lapse rates in the 2-6 km layer approaching 9 C/km nosing into our far northwestern counties at this time. With little in the way of large scale forcing for ascent present upstream with mid-level height tendencies event slowly rising, any convective re-development through this evening will be tied to mesoscale processes which makes for a continued challenging and uncertain forecast. Compounding this issue is the fact that the suite of hi-resolution CAM guidance has modeled the post-MCS environment with varying degrees of success which doesn't add confidence to the near-term portion of the forecast. With all of this in mind, it is with low confidence that we lay out our latest forecast thoughts over the next 12 to 18 hours. Based on surface observations and recent GOES-16 split-window difference imagery, it appears the remnant outflow boundary from the departing MCS may be located from near a Stockton to La Salle line. To the west of this line, cumulus is trying to bubble, although recent point soundings reveal the environment is still capped with +15C air up around 800 mb. Farther upstream, a small patch of cumulus is also attempting to develop across central Iowa ahead of an incoming cold front. It is along and near these two boundaries that renewed convective development appears most probable in a west-to-east oriented line from central Iowa and into northwestern Illinois this evening. Should convection develop as lingering capping is eroded, the favored time appears to be between 8 and 11 pm or so. This convection would have the potential to also become strong to severe, although the main threat would appear to be from large hail (possibly to the size of golf balls initially) before quick upscale growth into a southward-oozing complex results in a transition to a gusty wind and heavy rainfall potential. Latest indications are that a developed cold pool may help push another outflow south pretty quickly, and this would likely limit the potential for training and widespread flooding as the focusing boundary moves southward. Very late tonight or into Friday morning, another area of modest isentropic upglide/warm advection associated with the eastern extent of the low-level jet may result in renewed thunderstorm development across Iowa and eventually into our CWA with the most likely location for this activity beginning to focus near and north of I-80 into Friday afternoon. This activity would likely be elevated above a frontal boundary, but modest deep layer shear and instability aloft would support a threat for some quarter sized hail. Carlaw && .LONG TERM... 209 PM CDT Friday through Saturday night... The long term forecast period continues to look quite active with periods of showers and thunderstorm likely. Showers and thunderstorms will be ongoing at the beginning of the period Friday morning. The cold front that is expected to push south through the region tonight is still expected to stall out over the southern portions of the CWA. For Friday, locations north of the front will be under cool ely flow and locations with a direct fetch off of Lake Michigan will see highs in the upper 40s along the lake and lower to middle 50s inland. Locations south of I-80 but north of the front should be a little warmer, but highs will still only be in the upper 50s. There should be a sharp gradient to temperatures, with locations south of the boundary seeing highs hit 80 F or slightly higher. Persistent southerly low level flow will continue to usher in elevated instability in a zone of broad isentropic lift along and north of the front. The regional and global models continue to indicate a series of shortwaves over-topping the upper ridge and along the front. This will keep showers and thunderstorms ongoing across much of the CWA through Friday, though locations south of the front may see more scattered activity while areas north of the front will see the most widespread activity. The GFS continues to indicate pwats close to 1.5 inches pooling invof the front, which is in the 99th percentile of deep layer moisture per the DVN sounding climatology. With 850-500 mb flow trending to be wly along the east- west oriented front, there will likely be periods of training storms producing periods of locally heavy rainfall. Pcpn amounts from the initial activity from the short term period will be compounded by rainfall Friday into Friday night. Depending on how much training of thunderstorms occurs, there could be some potential for localized flooding issues. However, the front is expected to begin to lift north Friday afternoon into Friday evening, so the area of widespread moderate to occasionally have rainfall will also lift to the north, with the main axis of heavier rain moving into srn Wisconsin Friday night. While the greatest threat for severe weather will be to the west of the local area over the Central Plains, there will still be some potential for severe weather over the area along and just north of the front where elevated instability may be strong enough to produce some isolated severe thunderstorms, with damaging winds and large hail being the primary threats. the latest SPC Day 2 Convective Outlook continues to highlight nrn IL/IN in a Marginal Risk area. With the front pushing north into Wisconsin overnight Friday night, a temporary lull in pcpn is expected for late Friday night into Saturday morning. The global models are in relatively good agreement on pushing the front north, overspreading the area with the much warmer, but more humid air on Saturday. So, expect that much of the CWA should still see temperatures approach or slightly exceed the 80F mark, but a slight sely component to sfc winds could still keep the IL lake front cooler, with highs in the middle to upper 60s. More extensive cloud cover over the far nrn and wrn portions of the CWA could limit max temps to the middle 70s. Saturday night through Wednesday... The setup on Sunday has looked a little concerning for several days. SPC has the area outlooked in the Day 4. A sharp and quickly moving negatively tilted trough will shift form the middle Mississippi Valley and on through the lower Great Lakes into lower MI during the day. This will drive an attendant surface low along the Mississippi Valley and a cold front through NE IL and NW IN. Timing of the wave and limited instability ahead of the front may preclude a more significant severe threat, but expect a period of showers and thunderstorms as a strong sswly low-level jet of 45-50 kt keeps the moisture influx going, coincident with enhanced upper forcing, and this strong mean could support a damaging wind threat, especially as instability builds ahead of the front, favored for the eastern half of the area. Monday appears to be a quieter period in wake of the passing low/cold front in conjunction with some modest height rises. Weak upper ridging should quickly move across the region on Monday. Unfortunately the upper air pattern reloads as another closed upper low across the desert Southwest will eject northeastward in a similar fashion to Sunday's low, again becoming negatively tilted. The surface low will again pass to our west. The Tuesday-Wednesday morning period will become unsettled yet again. This wave will drive several waves of showers and thunderstorms, largely focused on the Tuesday and Tuesday night time frame. Things are a bit more muddled for Wednesday as the main system may be ejecting to the northeast, but the current suite of guidance has the main wave through in the morning such that Wednesday could be dry. Some of the longer term guidance is hinting at a building ridge that could pump up temperatures quite a bit toward the beginning of the Memorial Day holiday weekend, but there are some lingering convective chances to monitor given the continued southwest flow. KMD/Rodriguez && .AVIATION... For the 00Z TAFs... The main forecast challenge through the period will be the timing of shower and thunderstorm chances, as there could be multiple periods through Friday evening. We are currently monitoring some developing showers and thunderstorms over portions of northwestern IL. This thunderstorm activity is expected to increase in coverage over the next couple of hours and as it does so, expect the showers and storms to move back over the area by mid to late this evening. We will continue the mention of VCTS from roughly 03z through 08z tonight. However, it does appear that the main thunderstorm threat will gradually sag south of the most of the terminals after 06z, but due to uncertainties in timing, I have opted to leave the timing as is for now. Otherwise, expect the winds to shift northeasterly overnight as a surface front sags over the area. These east- northeasterly winds will continue through the day on Friday. The chances for more showers and possible storms will continue on Friday. At this time, however, there are some questions as to the extent of thunderstorms over the area. For this reason, I have left the mention of thunder out of the TAF for Friday. The best timing for showers now looks to be during the morning as another disturbance shifts over the area. Again thunderstorms will be possible with this activity as well, but the better instability will likely be just south of the terminals. Another period of some scattered showers and storms will be possible later Friday afternoon and evening as well, but given the large uncertainty on timing and coverage this far out, no more than a VCSH has been mentioned after 18z Friday. Aside from the shower and storms, expect the possibility of some lower MVFR CIGS on Friday. The lowest CIGS are likely near Lake Michigan. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 16, 3:40 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 PM CDT Thu May 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
340 PM CDT Thu May 16 2019 /440 PM EDT Thu May 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Fog Risk.
DISCUSSION...
A conditional severe thunderstorm threat remains for mid to late evening
and into the early overnight hours. The atmosphere is stable in wake
of earlier storms, but should quickly recover again tonight. Initial storms
would be capable of strong winds and large hail. The threat may shift
to very heavy rainfall and localized flooding potential overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along and north of the I-80 corridor. The area of thunderstorms should
lift north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.
Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then Tuesday
into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 mph.
LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 PM CDT Thu May 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 40 knots.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Severe Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk.
Tuesday and Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 16, 9:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
935 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL FRANKLIN GROVE 41.84N 89.30W
05/16/2019 M1.50 INCH LEE IL PUBLIC
&&Local storm report, May 16, 9:46 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
946 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 1 SSE ASHTON 41.86N 89.22W
05/16/2019 M1.75 INCH LEE IL PUBLIC
I-88 NEAR ASHTON.
&&
MBLocal storm report, May 16, 9:49 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
949 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 1 S STEWARD 41.83N 89.02W
05/16/2019 M1.00 INCH LEE IL TRAINED SPOTTER
&&Special weather statement, May 16, 10:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1004 PM CDT Thu May 16 2019
ILZ020-022-170330-
Will IL-Kendall IL-
1004 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 1030 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Naperville around 1015 PM CDT.
Plainfield around 1020 PM CDT.
Other locations impacted by this storm include Boulder Hill.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois.
LAT...LON 4171 8819 4158 8820 4164 8846 4172 8844
4173 8828
TIME...MOT...LOC 0303Z 286DEG 31KT 4169 8835
IZZILocal storm report, May 16, 10:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1006 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 3 SE BIG ROCK 41.74N 88.51W
05/16/2019 E1.75 INCH KANE IL TRAINED SPOTTER
&&
MBSpecial weather statement, May 16, 10:15 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 1015 PM CDT Thu May 16 2019 ILZ020-170330- Kendall IL- 1015 PM CDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENDALL COUNTY UNTIL 1030 PM CDT... At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm over Plano, moving east at 30 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Yorkville around 1020 PM CDT. Oswego and Montgomery around 1030 PM CDT. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for northeastern Illinois. LAT...LON 4164 8860 4172 8859 4171 8837 4159 8840 TIME...MOT...LOC 0315Z 288DEG 28KT 4168 8854 IZZI
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:13 PM CDT | River Flood Advisory | LOT | Kankakee | 3 days |
| May 16, 8:59 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 46 min |
| May 16, 9:35 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 40 min |
| May 16, 9:39 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall | 36 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 33 min |
| May 16, 10:04 PM CDT | Special Weather Statement | LOT | Kendall | 26 min |
| May 16, 10:15 PM CDT | Special Weather Statement | LOT | Kendall | 15 min |
| May 16, 10:35 PM CDT | Special Weather Statement | LOT | Cook | 25 min |
| May 16, 10:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 36 min |
| May 16, 11:02 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 43 min |
| May 16, 11:14 PM CDT | Flash Flood Warning | LOT | Lee | 4 hr |
| May 16, 11:17 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 43 min |
| May 16, 11:31 PM CDT | Special Weather Statement | LOT | DuPage | 14 min |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, DuPage, Kane, Kendall, Will | 61 min |
| May 16, 11:51 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 23 min |
| May 16, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 12:27 AM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 50 min |
| May 17, 12:42 AM CDT | Severe Thunderstorm Warning | LOT | Lee | 36 min |
| May 17, 12:45 AM CDT | Special Marine Warning | LOT | 2 hr | |
| May 17, 3:51 AM CDT | Small Craft Advisory | LOT | 18 hr | |
| May 17, 9:22 AM CDT | River Flood Advisory | LOT | Kane, Kendall | 31 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.